With the millions of tinnitus cases from all over the world, majority of us are still at a lost as to what are the most possible causes of this condition. Since it is a condition which deeply bothers the person having it, then it is best to become familiar with its causes and avoid it by all means. One of the not so famous are drugs that cause tinnitus. It would then be good to have a worldwide awareness campaign.
Taking pills to alleviate us of whatever health condition we may possibly have is a normal thing to do. Whether they are over the counter or prescription drugs, we take them with the hope that these medicines will take care of things and eventually make us feel better. However, these drugs also have side effects. Some side effects are mild and nothing that should really cause any bothers to you, but there are also side effects that you must be aware of and keep an eye on. Ringing in the ears is one of the possible side effects that are commonly brought about by drugs that cause tinnitus.
Among the identified medications that can possibly cause a ringing in the ear or referred to as ototoxic are NSAIDS (non steroidal anti inflammatory drugs. These types of medications are available over the counter and are usually taken to relieve conditions like the common colds and headaches. Examples are aspirin, naproxen and ibuprofen. The reason as to why they may cause hearing loss and eventually tinnitus are somewhat vague but it has been suspected that the anti-platelet property of such drugs cause the problem. Aspirin is said to be the most notorious as it contains salicylates and salicylic acid.
Some other identified drugs that can worsen or cause a ringing in the ears are sedatives, antidepressants, antibiotics, medication for cancer, and antihistamines. Proper information must be given by prescribing doctors and pharmacists that release these drugs to patients who use them so that precautionary measures may be undertaken and the problem of acquiring a ringing in the ears be prevented.
The question now is whether to continue taking these medicines or not. If you stop taking them then the tendency is you won’t get well, while if you continue to take them there is a tendency to develop a ringing in the ears. If you are concerned with developing tinnitus, tell your doctor about it and they will prescribe an alternative medication. It should also be noted that tinnitus usually develops when taking high dosages of the mentioned drugs and when they are used for a prolonged period.
Drugs that cause tinnitus can be easily avoided. All it takes is getting the right information and exercising all precautionary measures. In time, the population of people affected with ear ringing will decline and hopefully everybody gets to live a good quality of life without problems of ringing in the ears.